Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS Austin/San Antonio, TX

May 14, 2005Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2005, 4:07 PM CDT for Real County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 4:07 PM CDT (21:07 UTC)
Expired
May 14, 2005, 5:07 PM CDT
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Real County, TX

The radar

The Laughlin AFB radar (KDFX), 75 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 142108
SVREWX
TXC385-142200-
/O.NEW.KEWX.SV.W.0121.050514T2107Z-050514T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
407 PM CDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  REAL

* UNTIL 500 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTHWEST OF LEAKEY...AND MOVING WEST AT 5 MPH.


LAT...LON 2966 9967 3006 9974 3006 9997 2988 10000
      2964 9999

$$
2 follow-up statements
000 
WWUS54 KEWX 142115
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 PM CDT SAT MAY 14 2005

TXC385-142200-
/O.CON.KEWX.SV.W.0121.000000T0000Z-050514T2200Z/
REAL TX-
414 PM CDT SAT MAY 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR REAL
COUNTY...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 13 MILES WEST OF LEAKEY...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT THE BARKSDALE AREA BY 420 PM
AND THE CAMP WOOD AREA BY 430 PM.

LAT...LON 2966 9967 3006 9974 3006 9997 2988 10000
      2964 9999

$$
000 
WWUS54 KEWX 142207
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 PM CDT SAT MAY 14 2005

TXC385-142216-
/O.EXP.KEWX.SV.W.0121.000000T0000Z-050514T2200Z/
REAL TX-
506 PM CDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR REAL COUNTY EXPIRED AT 500 PM
CDT...

THE SEVERE THUNDERSTORMS HAVE MOVED SOUTHWEST AND OUT OF REAL COUNTY.

LAT...LON 2966 9967 3006 9974 3006 9997 2988 10000
      2964 9999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:56 PM CDT, 11 minutes earlier.

Area forecast discussion, May 14, 3:56 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT SAT MAY 14 2005

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A WEAK COLD FRONT
THAT EXTENDS FROM COLLEGE STATION TO AUSTIN TO BANDERA TO LEAKEY
TO PANDALE LINE AND WERE MOVING SLOWLY SOUTHWEST. MOISTURE
CONVERGENCE AND A FEW MORE HOURS OF SOLAR HEATING WILL ENABLE
CONTINUED DEVELOPMENT MAINLY THAT AREA WITH LESSER CHANCES
ELSEWHERE DUE TO WEAK UPPER RIDGING. DRIER AIR SHOULD WORK INTO
SOUTH CENTRAL TEXAS OVERNIGHT, HOWEVER MCS DEVELOPMENT MAY SLIDE
SOUTHEAST LATER TONIGHT. WEAK UPPER RIDGE AXIS WILL MOVE EAST OF
AREA ON SUNDAY AHEAD OF AN UPPER TROUGH OVER NORTHERN MEXICO.
STORMS WILL DEVELOP ALONG THE COLD FRONT AS IT DISSIPATES ACROSS
WESTERN SOUTH CENTRAL TEXAS AND OVER THE SIERRA MADRE. STEERING
FLOW WILL BRING THEM INTO SOUTH CENTRAL TEXAS. CHANCES WILL GO UP
ON MONDAY AS THE UPPER TROUGH MOVES ACROSS WITH A LOW LEVEL JET
STRENGTHENING, HOWEVER LACK OF SURFACE BOUNDARY SHOULD PRECLUDE
WIDESPREAD COVERAGE. AFTER TROUGH PASSES MONDAY NIGHT, STRONG
UPPER RIDGE WILL BUILD IN FROM THE WEST BY WEDNESDAY AND THURSDAY,
THEN PERSIST FOR THE REMAINDER OF THE WEEK LEADING TO NO POPS. BY
NEXT WEEKEND, THOUGH THE NOGAPS AND ECMWF SHOW A STRONG UPPER LOW
DROPPING INTO TEXAS ON THE FRONT SIDE OF THE UPPER RIDGE. WILL
KEEP POPS OUT FOR NOW AND MONITOR MODEL TRENDS. GFS TEMPERATURES
LOOK REASONABLE AND WILL TREND TOWARD THEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  85  61  84 /  20  10  20  30
AUSTIN BERGSTROM INTL AIRPORT  62  85  60  84 /  20  10  20  30
DEL RIO INTL AIRPORT           67  88  67  87 /  30  30  30  30
SAN ANTONIO INTL AIRPORT       65  86  64  84 /  20  20  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/03
Hazardous weather outlook, May 14, 5:55 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT SAT MAY 14 2005

TXZ171>173-183>194-202>209-217>225-228-151100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
555 AM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A WEAK COOL FRONT IS FORECAST TO MOVE TO SOUTH CENTRAL TEXAS
TODAY...AS A WEATHER SYSTEM ALOFT MOVES EAST SOUTHEAST FROM THE
CENTRAL U.S. TO THE MISSISSIPPI VALLEY.

THIS MID MAY PATTERN WILL SUPPORT A CHANCE OF SHOWERS OR
THUNDERSTORMS OVER SOUTH CENTRAL TEXAS TODAY THROUGH THIS
EVENING.

LIGHTNING...WIND GUSTS OF 20 TO 40 MPH...PERIODS OF RAIN OR
SOME HAIL CAN BE EXPECTED FROM THESE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ON SUNDAY AND MONDAY ISOLATED AFTERNOON AND EARLY EVENING SHOWERS OR
THUNDERSTORMS MAY DEVELOP.

DRY AND WARM MID TO LATE MAY WEATHER IS EXPECTED TO FOLLOW FROM
TUESDAY AND WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:05 PM CDTFlash Flood WarningEWXReal3 hr
May 14, 4:13 PM CDTSevere Thunderstorm WarningEWXEdwards69 min
May 14, 4:18 PM CDTSevere Thunderstorm WarningEWXUvalde62 min
May 14, 5:28 PM CDTSevere Thunderstorm WarningEWXEdwards67 min
May 14, 5:36 PM CDTFlash Flood WarningEWXEdwards3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.